Inventiones mathematicae

, Volume 162, Issue 3, pp 473–492 | Cite as

Asymptotic closeness to limiting shapes for expanding embedded plane curves



We show that for embedded or convex plane curves expansion, the difference u(x,t)-r(t) in support functions between the expanding curves γ t and some expanding circles C t (with radius r(t)) has its asymptotic shape as t→∞. Moreover the isoperimetric difference L2-4πA is decreasing and it converges to a constant \(\mathfrak{S} > 0\) if the expansion speed is asymptotically a constant and the initial curve is not a circle. For convex initial curves, if the expansion speed is asymptotically infinite, then L2-4πA decreases to \(\mathfrak{S}=0\) and there exists an asymptotic center of expansion for γ t .


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andrews, B.: Evolving convex curves. Calc. Var. Partial Differ. Equ. 7, 315–371 (1998)CrossRefGoogle Scholar
  2. 2.
    Andrews, B.: Non-convergence and instability in the asymptotic behavior of curves evolving by curvature. Commun. Anal. Geom. 10, 409–449 (2002)Google Scholar
  3. 3.
    Chow, B.: Geometric Aspects of Aleksandrov Reflection and Gradient Estimates for Parabolic Equations. Commun. Anal. Geom. 5, 389–409 (1997)Google Scholar
  4. 4.
    Chow, B., Liou, L.-P., Tsai, D.-H.: Expansion of embedded curves with turning angle greater than -π. Invent. Math. 123, 415–429 (1996)Google Scholar
  5. 5.
    Chow, B., Tsai, D.-H.: Geometric expansion of convex plane curves. J. Differ. Geom. 44, 312–330 (1996)Google Scholar
  6. 6.
    Chou, K.-S., Zhu, X.-P.: The Curve Shortening Problem. Chapman & Hall/CRC 2000Google Scholar
  7. 7.
    Gerhardt, C.: Flow of nonconvex hypersurfaces into spheres. J. Differ. Geom. 32, 299–314 (1990)Google Scholar
  8. 8.
    Gage, M., Hamilton, R.: The heat equation shrinking convex plane curves. J. Differ. Geom. 23, 69–96 (1986)Google Scholar
  9. 9.
    Huisken, G.: On the expansion of convex hypersurfaces by the inverse of symmetric curvature functions. UnpublishedGoogle Scholar
  10. 10.
    Krylov, N.V., Safonov, M.V.: Certain properties of parabolic equations with measurable coefficients, Izv. Akad. Nauk SSSR, Ser. Mat. 40, 161–175 (1980); English transl. Math. USSR Izv. 16, 151–164 (1981)Google Scholar
  11. 11.
    Ladyženskaja, O.A., Solonnikov, V.A., Ural’ceva, N.N.: Linear and Quasilinear Equations of Parabolic Type. Transl. Math. Monogr., vol. 23. American Mathematical Society 1967Google Scholar
  12. 12.
    Schneider, R.: Convex Bodies: The Brunn-Minkowski Theory. Cambridge Univ. Press 1993Google Scholar
  13. 13.
    Tsai, D.-H.: Geometric expansions of starshaped plane curves. Commun. Anal. Geom. 4, 459–480 (1996)Google Scholar
  14. 14.
    Urbas, J.: An expansion of convex hypersurfaces. J. Differ. Geom. 33, 91–125 (1991). Correction to, J. Differ. Geom. 35, 763–765 (1992)Google Scholar
  15. 15.
    Yagisita, H.: Asymptotic behavior of starshaped curves expanding by V=1-K. Differ. Integral. Equ. To appearGoogle Scholar

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  1. 1.Department of MathematicsNational Tsing Hua UniversityHsinchuTaiwan

Personalised recommendations